Research on the sexual side effects of prescription and over-the-counter medications (OTC) is a relatively new topic and is still in its early stages. Because sexual side effects have been a topic rarely discussed by patients and physicians, drug developers have ignored them for years. As the topic of sex has become (somewhat) more public, the sexual side effects of prescription and over-the-counter medications are receiving more attention.
Medications can have sexual side effects that change the way our bodies function sexually, how we feel sexually, and how we think about sex and our perception of sex, according to the American Medical Association. The most visible and commonly discussed side effects of medications are the actual physical changes that occur in our sexual performance as a result of taking them. This is understandable because physical changes in the body are the easiest to notice and document.
Here is a list of the most common physical sexual side effects of various medications, as well as some of the lesser-known effects of certain medications.
Changes in erectile function
Getting an erection requires several systems in the body to work together, and prescription and OTC medications can affect erection in several ways, including:
- Erections that are not as firm as they used to be
- Inability to get an erection at all
- Erections that no longer go away
In order to better control erectile function, there are several adult toys that may help. Vibrating male masturbators are a good example. You can also try using a good prostate massager, as the device can prolong your erections.
Changes in lubrication
Vaginal lubrication is the result of both physiological and psychological responses. Lubrication is related to hormones and desire, and medications can affect lubrication in two ways:
- Medications decrease vaginal lubrication. This can make penetration painful and possibly increase the risk of bacterial infection, which in turn makes penetration and possibly other types of sex play difficult or painful.If you experience vaginal dryness, the application of a good lubricant is recommended
- Medications increase the amount of lubrication. This would not necessarily be a problem, but the change in lubrication can be distressing if it is not understood to be a safe side effect of a medication.
Changes in ejaculation and ejaculatory control
Although often confused, male ejaculation and orgasm are two separate physiologic processes. Common changes in ejaculation noted in men may also apply to women who ejaculate (although there is no research on this). Common changes include:
- Delayed ejaculation.
- Decreased amount of ejaculate
- Inability to ejaculate (associated with the inability to orgasm).
Changes in the orgasmic experience
Many people do not orgasm every time they have sex. For those who experience orgasm either regularly or infrequently, medications can change this experience, including:
- Taking longer to reach orgasm.
- Orgasms “feel” different, shorter, less intense
If this is your case, I recommend trying a vibrator, as the pulsations are way more intense compared to manual stimulation or even sexual intercourse. For instance, you can try using a magic wand massager to trigger a more intense and fulfilling orgasm (if you are a woman). For men, the best option is trying a male masturbator or else that provides deep vibrations.
- Inability to have an orgasm (called anorgasmia).
There are other physical side effects of prescription and OTC medications that can become sexual side effects. These tend to be less talked about, but they are no less distressing for those affected.
Changes in our physical appearance
How we look and feel about our bodies and appearance is closely related to our experience of sexuality. When a medication affects our body or our perception of our body, it can lead to social isolation or withdrawal from current sexual partners.
Different medications can have a variety of physical effects, including:
- Weight changes, both weight gain, and weight loss.
- Changes in the appearance of our skin (increased acne, blotchy skin)
- Changes in our smell, our natural body odor
Changes in sensitivity to stimulation
Some medicines can change our physical and sensory perception of touch, including sexual touch. Medications can:
- Decrease sensitivity to touch, so that more physical stimulation is needed for sexual arousal.
- Increase sensitivity to touch so that certain types of sexual touch become uncomfortable or even painful.
- Change our sensitivity to smells. Although our sense of smell is often not perceived as sexual, it is closely related to our sexuality, and changes in this area can affect our overall sexual sensation.
Changes in pain perception
Severe pain (either chronic or occasional) can be one of the biggest barriers to a pleasurable sex life and an overall sense of sexual health. Medications can affect the way we feel pain, including:
- Painfulness or limited range of motion due to muscle or joint pain.
- Increased or altered perception of nerve pain.
Other physical changes
It is impossible to list all the possible physical effects of medications on sexuality. Some other examples include:
- Certain medications can affect the prostate gland in men, leading to altered sensation and increased pain in the prostate area.
- Many medications increase breast sensitivity.
- Some medications can cause a skin rash that can be painful. This, in turn, makes it painful to touch. If it hurts when someone touches you, it can have profound effects on your sexuality.